Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 89, NWS Topeka, KS

June 16, 2013Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 16, 2013, 10:07 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2013, 10:07 PM CDT (03:07 UTC)
Expired
Jun 16, 2013, 11:00 PM CDT
In force
53 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cloud County, KS, Ottawa County, KS

The radar

The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2567 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WUUS53 KTOP 170307
SVRTOP
KSC029-143-170400-
/O.NEW.KTOP.SV.W.0089.130617T0307Z-130617T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT SUN JUN 16 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1100 PM CDT

* AT 1003 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE   
EXTENDING FROM SCOTTSVILLE TO 11 MILES NORTHWEST OF BARNARD...AND   
MOVING SOUTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  CONCORDIA...JAMESTOWN...GLASCO...ADA...DELPHOS AND AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9794 3960 9741 3930 9752 3908 9780
      3914 9793
TIME...MOT...LOC 0307Z 298DEG 23KT 3952 9797 3927 9817

HAIL...1.00IN
WIND...70MPH

$$

HENNECKE
1 follow-up statement
812 
WWUS53 KTOP 170358
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1058 PM CDT SUN JUN 16 2013

KSC029-143-170408-
/O.EXP.KTOP.SV.W.0089.000000T0000Z-130617T0400Z/
OTTAWA-CLOUD-
1058 PM CDT SUN JUN 16 2013

...THE SEVERE THUNDERSTORM WARNING FOR CLOUD AND NORTHWESTERN OTTAWA
COUNTIES WILL EXPIRE AT 1100 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

LAT...LON 3965 9794 3960 9741 3930 9752 3908 9780
      3914 9793
TIME...MOT...LOC 0358Z 298DEG 23KT 3933 9762 3908 9783

$$

HENNECKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:18 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 16, 6:18 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT SUN JUN 16 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 326 PM CDT SUN JUN 16 2013

TRICKY FORECAST FOR THE FIRST 12-24 HOURS WITH MANY FACTORS IN PLAY
FOR CONVECTION POTENTIAL...AND DIFFERENCES IN GUIDANCE AS TO
HOW/WHERE/WHEN STORMS EVOLVE.  CURRENTLY VERY LITTLE CIN OVER THE
FORECAST AREA WITH AN AREA OF GENERALLY 1500-2000J/KG CAPE BISECTING
THE FA FROM NW TO SE.  BULK SHEAR HOWEVER IS QUITE LOW...LESS THAN
10KTS WITHIN THE FIRST 15KFT PER NAM SOUNDINGS.  PER CU FIELD ON
VISIBLE AND WINDS IN OBS WOULD APPEAR THAT BOUNDARY HAS MADE IT
SOUTH OF EMPORIA...WITH SOME WEAK WIND CONVERGENCE JUST SOUTH. NOT
CONFIDENT OF DEVELOPMENT ON THIS BOUNDARY BUT WILL LEAVE A SLIGHT
CHANCE SOUTH AND WEST TO ACCOUNT FOR PROBABILITY.

STARTING TO SEE CONVECTION DEVELOP IN SW NEBRASKA AS WELL AS FAR SW
SOUTH DAKOTA AT THIS HOUR. MOISTURE AXIS AND CORFIDI VECTORS
INDICATE THESE STORMS WOULD MOVE TO THE EAST TO SOUTHEAST WITH
TIME...BECOMING A CLUSTER AND MOVING ACROSS WESTERN AND PORTIONS OF
CENTRAL KANSAS. HOW FAR EASTWARD THEY CAN DEVELOP IS IN
QUESTION...WITH THE NAM/GFS/EC TAKING THE BRUNT OF THE QPF MAINLY
WEST OF OUR FORECAST AREA.  LAST FEW RUNS OF THE HRRR BRING A SQUALL
LINE ACROSS MUCH OF THE FORECAST AREA GENERALLY 9PM TO AFTER
MIDNIGHT.  THINK THE EARLIER SCENARIO IS MORE LIKELY AND WILL TAKE
MOST OF THE LLJ ENERGY INTO THE WESTERNMOST STORM COMPLEX...THINKING
WON'T BE ABLE TO DEVELOP A LINE OF STORMS FURTHER EAST BACK TOWARD
THE COOLER AIR. ONCE AGAIN WILL GO WITH CHANCE POPS TO THE WEST AND
DECREASE CHANCES EAST...BUT NOT WILLING TO TAKE POPS OUT FAR EAST
JUST YET GIVEN MODEL DIFFERENCES.  ENOUGH INSTABILITY WITH A LINE OF
STORMS TO MAKE WIND AND HEAVY RAIN A CONCERN...BUT SHEAR PROFILES
NOT AS FAVORABLE FOR LOW LEVEL ROTATION. STORMS MOVE EASTWARD
QUICKLY AND HAVE A DRY FORECAST ALL AREAS BY AFTERNOON. HAVE LOWS IN
THE 60S TONIGHT WITH HIGHS IN THE 80S ON MONDAY...COOLER SE WHERE
CLOUDS AND RAIN MAY LINGER A FEW HOURS INTO THE MORNING MONDAY. 67

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 326 PM CDT SUN JUN 16 2013

MID RANGE AND EXTENDED FORECAST (TUESDAY THROUGH SUNDAY)...

EXPECT LARGE SCALE RIDGING TO TAKE PLACE IN THE MID RANGE TO
EXTENDED PERIOD OF THE FORECAST...WHICH WILL LIKELY SPELL A
CONSISTENT PERIOD OF ABOVE NORMAL TEMPERATURES THROUGH THE END OF
THE WORK WEEK AND THROUGH NEXT THE WEEKEND. HIGHS WILL LIKELY
REACH THE MID TO UPPER 90S...HOWEVER AS THAT TIME PERIOD
APPROACHES AND MODELS CONTINUE CONSISTENCY IN BRINGING IN THE MID
LEVEL RIDGE PERHAPS WE COULD SEE TEMPERATURES LATE IN THE WEEK AND
THIS WEEKEND REACH THE TRIPLE DIGIT MARK...ESPECIALLY IN THE
WESTERN ZONES WHERE MOISTURE COULD BE A LITTLE HARDER TO COME BY.
PRECIP CHANCES THROUGH THE EXTENDED WILL BE TOUGH TO NAIL
DOWN...AS THERE ARE NO REAL STRONG MID LEVEL SIGNALS TO REALLY
TRACK FOR PRECIP. THE BEST CHANCE FOR PRECIP DOES LOOK LIKE IT
WILL TAKE PLACE IN THE MID TO LATE PART OF THE WEEK AS MODELS HINT
AT SOME STRONG CONVECTION TAKING PLACE OFF THE HIGH PLAINS...AND
DRAGGING THE CONVECTION EASTWARD THROUGH THE CENTRAL PLAINS. THE
POSITION OF THE MID LEVEL TROUGH AND THE SUBSEQUENT STEERING FLOW
WILL LIKELY DETERMINE THE EXACT TRACK OF THE PRECIP. SHOULD THE
RIDGE BECOME LESS AMPLIFIED THE W-SW STEERING FLOW MAY END UP OVER
THE FORECAST AREA...HOWEVER SHOULD THE RIDGE BE A LITTLE STRONGER
THAN ANTICIPATED IT WOULD SHUNT THE CONVECTION NORTH. EITHER
WAY...WILL MAINTAIN CHANCE POPS FOR THE WED NIGHT THROUGH FRIDAY
TIME FRAME FOR THESE SHOWERS. OTHERWISE...THE MAINLY DRY AND WARM
FORECAST DESCRIBED ABOVE WILL BE EXPECTED THROUGH THE EXTENDED.

JL

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 617 PM CDT SUN JUN 16 2013

FOR THE 00Z TAFS...THE AREA OF SHOWERS AND THUNDERSTORMS OVER
NEBRASKA AND NORTHWEST KANSAS WILL CONTINUE TO TRACK SOUTHEAST
TOWARD CENTRAL AND EASTERN KANSAS THROUGH THE EVENING AND OVERNIGHT
HOURS. THERE IS STILL SOME UNCERTAINTY REGARDING HOW WELL THESE
THUNDERSTORMS WILL HOLD TOGETHER AS THEY APPROACH THE AREA...AS WELL
AS THE TIMING OF ANY THUNDERSTORMS INTO THE TAF SITES SO HAVE KEPT
THE MENTION OF VCTS FOR OVERNIGHT TONIGHT AND WILL CONTINUE TO
MONITOR RADAR TRENDS. DRY CONDITIONS ARE EXPECTED FOR MUCH OF MONDAY
WITH LIGHT EASTERLY WINDS PREVAILING THROUGH THE DAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...LEIGHTON
AVIATION...HENNECKE
Hazardous weather outlook, Jun 16, 3:37 PM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT SUN JUN 16 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-172045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
337 PM CDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TO REDEVELOP ACROSS
THE AREA TONIGHT. THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE LINGERING CHANCE FOR THUNDERSTORMS MONDAY MORNING
GENERALLY SOUTH OF I 70. THE CHANCES FOR THUNDERSTORMS WILL THEN
BE ON THE INCREASE AGAIN OVER THE AREA FROM EARLY WEDNESDAY INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:26 AM CDTSpecial Weather StatementTOPAnderson34 min
Jun 17, 4:27 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey4 hr
Jun 17, 5:14 AM CDTFlash Flood WarningTOPAnderson, Coffey4 hr
Jun 17, 9:21 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey114 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.